Allergic reaction from an antibiotic or Herxheimer-reaction?

Medical topics with questions, information and discussion related to Lyme disease and other tick-borne diseases.
Post Reply
Martian
Posts: 1944
Joined: Thu 26 Jul 2007 18:29
Location: Friesland, the Netherlands

Allergic reaction from an antibiotic or Herxheimer-reaction?

Post by Martian » Sun 23 Sep 2007 10:05

In 2005 I have had 3 weeks of amoxicillin, 4500 mg per day. I was supposed to take it for 6 weeks, but after 2 weeks I got rashes, hives. Therefore, after 3 weeks I stopped taking the amoxicillin.

I have read that Herxheimer-reactions can also cause hives. So, how do I tell if the hives were an allergic reaction from the amoxicillin or a Herxheimer-reaction? Is there some way to test this?

I still have the remaining amoxicillin, and I am tempted to take it. Would it be risky if I tried it?

cave76
Posts: 3182
Joined: Sun 12 Aug 2007 2:27

Re: Allergic reaction from an antibiotic or Herxheimer-reaction?

Post by cave76 » Mon 24 Sep 2007 17:56

I don't know if anyone can know for sure if the hives are a (true) allergic reaction or a 'herx'.

Are you under the care of an llmd? Or a doc who is at least a bit knowledgeable about Lyme?

The safest route would be to assume it's an allergic reaction, of course.

Did you have any of the other effects--- like hard to breath, swelling in the throat etc?

"IF" you consider restarting amoxy without a doc's oversight, do so with a tiny amount AND have your EpiPen ready.

But that wasn't medical advice, mind you. ;)

minx
Posts: 96
Joined: Fri 27 Jul 2007 13:50

Re: Allergic reaction from an antibiotic or Herxheimer-reaction?

Post by minx » Sat 29 Sep 2007 23:04

I have no experience with hives and AB myself, but I read some reviews from patients who did. They were advised to stop taking the AB for some days, wait untill the rash reseded, then start again with a lower dosage of the same AB and slowly increase the amount. Many of them reported that the rash never returned.

Post Reply